Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 27, 2017, 7:19 PM CDT for Carter County, Ripley County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 7:19 PM CDT (00:19 UTC)
- Expired
- May 27, 2017, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Carter County, MO, Ripley County, MO
The radar
The Paducah radar (KPAH), 185 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:56 PM CDT | HAIL 2 | Eastwood, MO | HAIL SLIGHTLY LARGER THAN GOLFBALLS. |
| May 27, 7:58 PM CDT | HAIL 1 | 3 Ne Hunter, MO | ON HWY 21 NEAR HWY 60 BETWEEN HUNTER AND ELLSINORE |
| May 27, 8:05 PM CDT | HAIL 1 | Ellsinore, MO | ON HWY 60 NEAR TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
766
WUUS53 KPAH 280019
SVRPAH
MOC035-181-280100-
/O.NEW.KPAH.SV.W.0166.170528T0019Z-170528T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
719 PM CDT SAT MAY 27 2017
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Carter County in southeastern Missouri...
Northern Ripley County in southeastern Missouri...
* Until 800 PM CDT
* At 719 PM CDT, a severe thunderstorm was located near Fremont, or
13 miles southwest of Van Buren, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ellsinore, Budapest, Hunter, Fremont, Handy, Grandin and Freemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for southeastern
Missouri.
LAT...LON 3695 9122 3701 9073 3700 9071 3697 9072
3697 9070 3693 9070 3693 9068 3689 9068
3688 9066 3681 9066 3681 9064 3675 9064
3676 9112 3683 9112 3683 9122
TIME...MOT...LOC 0019Z 266DEG 30KT 3686 9118
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
208
WWUS53 KPAH 280034
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
734 PM CDT SAT MAY 27 2017
MOC035-181-280100-
/O.CON.KPAH.SV.W.0166.000000T0000Z-170528T0100Z/
Carter MO-Ripley MO-
734 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN CARTER AND NORTHERN RIPLEY COUNTIES...
At 734 PM CDT, a severe thunderstorm was located near Handy, or 9
miles south of Van Buren, moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ellsinore, Budapest, Hunter, Handy, Grandin and Freemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for southeastern
Missouri.
LAT...LON 3696 9112 3701 9073 3700 9071 3697 9072
3697 9070 3693 9070 3693 9068 3689 9068
3688 9066 3681 9066 3681 9064 3675 9064
3676 9112 3683 9112 3686 9115
TIME...MOT...LOC 0034Z 266DEG 30KT 3687 9102
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:53 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 27, 1:53 PM CDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Paducah KY 153 PM CDT Sat May 27 2017 .UPDATE... Issued at 152 PM CDT Sat May 27 2017 Rapid adjustments made to reflect current activity across the WFO PAH Forecast area. Greatest concern at the moment will be the convective complex moving from East Central Missouri, then along and remnant outflow/frontal boundaries south of the Interstate 64 corridor...then again along the common borders of Southeast Missouri, Northeast Arkansas, West Kentucky and Tennessee. | UPDATE Issued at 1133 AM CDT Sat May 27 2017 Convection is developing along outflow boundaries and existing warm frontal boundary over Southern Missouri and parts of Southern Illinois and the Pennyrile of West Kentucky. Some local concern that some of these storms along the boundary may go severe severe before the main bowing line (developing derecho?) reaches the WFO PAH CWA later this afternoon and this evening. Waiting to see what SPC might do with the MDT risk area in their midday update. Also added Flash flood Watch for Carter/Ripley counties from 1 pm today through 7 am Sunday.(see hydro section). && .SHORT TERM...(Today through Monday night) Issued at 134 AM CDT Sat May 27 2017 New SWODY1 outlooks moderate risk for much of FA this pm/evening, with all svr wx hazards possible. AM storms to our west are modeled to affect western ptns FA later this morning, and may lay out a boundary and also blow off debris clouds that could stall development after daybreak. However, differential heating should mix the atmos up enough to allow super charge to take place, with high cape environ and steep mid level lapse rates revealed by model soundings. At some point during the pm hours, cap should break and convection become numerous to widespread, with associated moderate risk of svr extending from late pm into/thru the evening hours. Svr chances begin to diminish overnight as large scale instability is lost the farther east storms push away from source boundary/energy. Primary cold front does not make actual passage until Sunday evening, so until then, we'll be continuing pops along/ahead of the boundary, and this includes a continued slight risk of severe again for mainly Sunday afternoon/early evening. .LONG TERM...(Tuesday through Friday) Issued at 134 AM CDT Sat May 27 2017 The extended period continues to be troublesome with models flip flopping the best chances for rain. Still dealing with another frontal boundary passage on Tuesday/Tuesday night. The GFS has been the most consistent with the timing of this feature but not as much on QPF. Still, believe that precip chances need to be included for that time frame given the consistency of this signal and the consistency of the GFS ensemble precip means. At this time our confidence does not warrant anything more than slight chances. The ECMWF was never that excited about Tuesday's rain prospects and still isn't. Instead, the 12Z ECMWF brings a front down into the area on Wednesday through Thursday. That is the exact same time that the GFS brings in a reinforcing sfc high pressure system that dries us out. However, the 00Z ECMWF is back to looking like the GFS with the drier weather on Wednesday with the incoming sfc high. The early part of the extended forecast is going to be hinged on exactly what this large upper level low over the upper Great Lakes region/eastern Canada does and the timing and strength of impulses rotating around it. For now, leaning toward the more consistent GFS for guidance. Given the above discussion, POPs will be low Tuesday through Thursday given uncertainty's in the model signals. There has been a stronger signal for more wet weather as we head into the latter half of the week. However, the upper level pattern is not being consistently resoled by the models very well at all. Yesterdays runs indicated more of a southwesterly flow pattern setting up and now the upper flow stays more west northwesterly through Friday. We will continue to have POPs for late week, but work will need to be done on fine tuning these chances as models grasp a better handle on things. && .AVIATION... Issued at 152 PM CDT Sat May 27 2017 Current 18z Saturday TAF issuance will be a challenge with mutiple boundaries focusing VFR to IFR changing conditions. Base forecast includes thunderstorms in each TAF location. Main concern within the next six ho9urs will be the KEVV, KCGI, and KPAH TAF locations for lowered visibility. && .HYDROLOGY... Issued at 1133 AM CDT Sat May 27 2017 WPC recently upgraded parts of Southern Missouri in a Moderate Risk of excessive rainfall through today and tonight. Given the antecedent rainfall this morning, combined with the expected position of the frontal boundary and outflows today, felt it was prudent to add Carter and Ripley counties to the Flash Flood Watch later this afternoon and tonight. Depending on the propagation of the convection along the boundary and the southern end of the expected wind-damaging MCS, may need to extend the Flash Flood Watch to Wayne and Butler counties as well. Will monitor the progression of the storms this afternoon. Minimum rainfall of 1-1.25 inches is likely...with higher amounts possible. Given the flashy nature of runoff and the terrain, as well as the potential for higher public presence outdoors this weekend, decided to go ahead with a Flash Flood Watch for Carter and Ripley counties from 1 pm today through 7 am Sunday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...Flash Flood Watch through Sunday morning for MOZ107-108. IN...None. KY...None. && UPDATE...Smith AVIATION...Smith HYDROLOGY...Smith
Hazardous weather outlook, May 27, 2:55 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 255 pm CDT Sat May 27 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 255 pm CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Latest forecast trends indicate that an intense line of severe thunderstorms will move into the northwest part of the outlook area, namely southwest Illinois and Southeast Missouri, this afternoon and again this evening. If a line of storms move through the area, they will likely produce widespread wind gusts in excess of 80 mph. The damaging winds could last up to an hour. Depending on the intensity and duration of these lines of severe storms, most of the thunderstorms could completely move through the outlook area by midnight. In addition to the damaging wind potential, isolated severe storms may develop ahead of these lines of thunderstorms today and tonight. These isolated storms would have the potential for large hail, damaging winds, as well as a tornado. At this time, the greatest risk for widespread severe thunderstorms is later this afternoon and this evening. Heavy rainfall and deadly lightning will also be storm hazards. Flash Flooding may also be a possibility in parts of Southeast Missouri late this afternoon and tonight. A moderate risk remains is in place for most of the outlook area, except parts of Southwest Indiana and a very small part of northwest Kentucky. The remainder of the outlook area remains in an enhanced risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A slight risk of severe thunderstorms is forecast Sunday, especially during the afternoon and early evening. Damaging winds and hail are the primary severe weather hazards, with locally heavy rain and deadly lightning also storm hazards. Thunderstorms are also forecast Tuesday afternoon, and Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected today and tonight. Smith
In the hours before
Local storm report, May 27, 6:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 5 S WOLF ISLAND 36.67N 89.21W
05/27/2017 M66 MPH MISSISSIPPI MO OTHER FEDERAL
MEASURED AT CWOP STATION
&&
SPLocal storm report, May 27, 6:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 W PADUCAH 37.07N 88.73W
05/27/2017 MCCRACKEN KY NWS EMPLOYEE
TREE DOWN ON BRIAN AVENUE OFF MAXON RD.
&&
RSTLocal storm report, May 27, 6:56 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND DMG MORTONS GAP 37.24N 87.47W
05/27/2017 HOPKINS KY TRAINED SPOTTER
LARGE TREE UPROOTED ONTO HOME. ANOTEHR LARGE TREE SNAPPED
OFF NEAR BY.
&&
GREGMLocal storm report, May 27, 6:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG MORTONS GAP 37.24N 87.47W
05/27/2017 HOPKINS KY TRAINED SPOTTER
LARGE TREE UPROOTED ONTO HOME. ANOTEHR LARGE TREE SNAPPED
OFF NEAR BY.
&&
SPLocal storm report, May 27, 7:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST LYNNVILLE 36.56N 88.57W
05/27/2017 E70 MPH GRAVES KY TRAINED SPOTTER
65 TO 70 MPH WIND GUSTS
&&
SPLocal storm report, May 27, 7:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG VIENNA 37.41N 88.89W
05/27/2017 JOHNSON IL PUBLIC
SEVERAL TREES DOWN ON ROUTE 45, ONE COMPLETELY BLOCKING
THE ROAD FOR A TIME. LARGE TREE LIMBS DOWN IN RESIDENCE
YARD, 10-15 SHINGLES BLOWN OFF HOUSE. NEIGHBORS HAD 4
MEDIUM TO LARGE TREES DOWN.
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:36 PM CDT | Tornado Warning | PAH | Carter, Ripley | 24 min |
| May 27, 7:57 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley, Wayne | 33 min |
| May 27, 8:19 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard, Wayne | 41 min |
| May 27, 8:21 PM CDT | Flash Flood Warning | PAH | Butler, Wayne | 114 min |
| May 27, 8:41 PM CDT | Severe Thunderstorm Warning | PAH | Butler, New Madrid, Stoddard | 34 min |
| May 27, 8:42 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 33 min |
| May 27, 8:52 PM CDT | Flash Flood Warning | PAH | Mississippi, Scott, Stoddard | 3 hr |
| May 27, 9:07 PM CDT | Flash Flood Warning | PAH | Carter, Ripley | 113 min |
| May 28, 10:02 AM CDT | River Flood Warning | PAH | Butler, Stoddard | 39 hr |
| May 28, 10:21 AM CDT | Lake Wind Advisory | PAH | Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.